Late last week, a certain tweet kept cropping up on my Instagram, Twitter and Facebook feeds.
This prompted an outbreak of outrage amongst people with uterus’ all over the country, and not for the reason you think. Everyone I saw sharing this tweet actually agreed with it, people were united in their mutual hatred for oral contraception. Having been on three types of BC in my teenage years, this was a touchy subject for me. So it broke my heart to see so many of our girls share their stories of mental and physical turmoil at the hands of Rigevidon or Nexplanon; or as I like to call them, the default pills.
And I totally get it, websites such as Web MD and NHS can be fearmongering and discouraging in this sense. There aren’t a lot of useful sites giving useful advice around this topic. It shouldn’t still be taboo in this day-and-age, but how come it is? Why are we so discouraged from taking The Pill, and why is the subject so glossed over online and in the doctor’s office?
I’ve ranted about this subject twice now. But I still have a lot to say, so I’m putting it in a blog. However, I don’t want this to be a lecture… I want it to be helpful. So I’m going to shoot down some misconceptions I’ve seen this week about birth control.
(NB: I’m not a medic. I’m basing my knowledge on personal experience. If anything I’ve said below is inaccurate, please don’t hesitate to let me know!)
1. Why do girls need to resort to Birth Control when there are other contraceptive options out there (e.g. condoms, femidoms, the implant…)
Women don’t necessarily go on the pill for contraceptive purposes. The pill can be prescribed for other hormonal conditions such as acne, irregular periods, Endometriosis, hormonal anxiety and Polycystic Ovary Syndrome.
2. Wouldn’t celibacy just solve all your problems?
See above. Unfortunately this is a real question I’ve seen more than a few times this week. Replace the word ‘celibacy’ with ‘working on your misogynistic tendencies’, stand in front of a mirror, and repeat it to yourself.
3. I’ve been prescribed Rigevidon and it’s really messing me up, what do I do?
It’s important to note that Rigevidon is the default method of oral contraception for all women. To put it simply; if you ask to be put on the pill, chances are you’ll be prescribed Rigevidon. However a lot of women find this pill to be problematic with it’s side effects. I’d suggest staying on the pill for 3 months, if the side effects haven’t subsided by then, go back to your doctor. There’s more than one “Pill”, therefore more than one option. Your wellbeing comes first.
4. How many times am I allowed to go back to the doctor to change my pill?
There’s no limit. Obviously it’s easier in countries with free healthcare, but generally speaking there is no ‘allowance’. Like I said before, your wellbeing comes first. There are so many options out there, you just need to find the right one for you.
5. What’s your personal experience with The Pill?
I was prescribed Co-Ciprindiol (Dianette) at the age of fifteen to control my acne. It worked really well with my hormones and I saw really positive effects. However, I was prescribed Rigevidon earlier this year for contraception and it felt like it was working against my hormones. I came off ASAP. My boyfriend and I now use more ‘traditional’ forms of contraception such as condoms, and acne-wise I’m on antibiotics.
6. So… there’s more than one version of The Pill?
Absolutely. The phrase ‘The Pill’ is highly misleading in the sense that it suggests there’s only one pill available. But this certainly isn’t the case. In fact, certain pills are more suited to certain conditions. You can find an extensive list here. I’d suggest doing your research before visiting your GP.
7. I’ve found a pill that works for me! What do I do now?
Ace! For the foreseeable future, you don’t need to do anything apart from take your pills as prescribed. I’d recommend you see your doctor once every 1-3 months for a general checkup to make sure things (e.g blood pressure, weight…) are going well. If your experience with the pill begins to turn sour, consult your doctor ASAP.